Winter Storm, Central Chippewa County
- When
- March 1, 3:00 AM EST to 5:00 PM EST
- Where
- Central Chippewa County forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 46.328, -84.529 (the zone’s center; the record gives no point)
Rapidly deepening low pressure departing the Great Lakes to the NE lead to strong winds and lake effect snow on the backside of the system. This resulted in near-blizzard conditions across portions of eastern upper for a lengthy stretch of the day where approximately 40 vehicles on M-28 ended up going off the road, stuck, or abandoned.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Rapidly deepening low pressure departing the Great Lakes to the NE lead to strong winds and lake effect snow on the backside of the system. This resulted in near-blizzard conditions across portions of eastern upper for a lengthy stretch of the day where approximately 40 vehicles on M-28 ended up going off the road, stuck, or abandoned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 1, 2:47 AM EST, 13 minutes earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
247 AM EST Mon Mar 1 2021
.NEAR TERM...(Today through Tonight)
Issued at 245 AM EST Mon Mar 1 2021
...Meteorological Spring ushered in with cold air and lake effect
snow showers...
High impact weather potential: Accumulating lake effect snow showers
today, especially Chippewa county. Lingering gales on some nearshore
waters through today.
Pattern synopsis/forecast:
Low pressure continues to deepen as it races northeast into western
Quebec early this morning. Initial shot of colder air behind this
system sweeping across the area on very gusty northwest winds. Next
wave of even colder air lurking just upstream, tied to sharp
shortwave trough rotating across Ontario into the northwest Lakes.
This surge of colder air will sweep across our area today and
tonight, bringing a return to well below normal temperatures and
lake effect snow showers. Don't fret however, as this shot of colder
air will be a fleeting one, with above freezing temperatures
returning by Tuesday.
Primary forecast concerns/challenges:
Temperature/cloud trends and addressing ongoing lake effect snows.
Details:
Expect upstream shortwave trough and attendant slug of modified
Arctic air to spread quickly across the area today on continued
gusty northwest winds. This, of course, will continue to drum up the
lake effect snow showers. Pretty good lake effect snow parameters
continue across Lake Superior, especially this morning, with an
excellent over-water thermal gradient and lake-induced convective
cloud depths up near 10kft. This should set up organized and locally
intense snow showers, targeting western and central Chippewa county.
Expect additional accumulations on the order of 2 to 5 inches in
this area, with the usual caveat of locally higher amounts where
more organized banding remains persistent. Those gusty winds will
likely producing blowing and drifting snow as well, especially as
old snowpack has now iced over. Top-down drying and decreasing
convective depths should throttle back some on snow shower
intensity/organization as we head through this afternoon. As for
Lake Michigan...strictly from a temperatures perspective, conditions
more than favorable for lake processes as H8 temperatures drop near
or a bit below -20C in gusty northwest wind regime. However, perusal
of guidance derived soundings suggest much less favorable conditions
than what resides across Lake Superior, with much lower convective
depths and sharp drying directly above the inversion level. This
suggest snow showers should remain a bit more disorganized in
nature, with accumulations likely topping out at an inch or two
across the northwest lower snow belts.
Troughing and core of coldest H8 temperature anomalies pivots
rapidly east of the area this evening as surface high pressure
builds overhead. Expect any lingering light lake snows this evening
to quickly come to an end overnight as warm air advection processes
ramp up and convective depths further lower.
As for temperatures, expect readings to pretty go much of nowhere
this morning, with temperatures likely slowly falling through the
afternoon, dropping well into the teens by evening. Of course, those
gusty northwest winds will make it feel several degrees colder yet,
with apparent temperatures in the single digits both above and below
zero. A chilly one tonight, although maintenance of some wind should
prevent temperatures from dropping to their full potential. Expect
lows by morning ranging from the single digits to lower teens.
&&
.SHORT TERM...(Tuesday through Wednesday)
Issued at 245 AM EST Mon Mar 1 2021
...A Mainly Dry Week Kicks Off...
High Impact Weather Potential...Minimal.
Pattern Synopsis/Forecast and possible impacts...Tuesday looks
mainly dry as high pressure moves into the forecast area, and main
500 mb jet is north of ANJ, keeping the latest clipper and attendant
fronts just out of our area. However, the GFS and ECMWF show a low
chance for something happening near ANJ. The models have been
backing this feature into and out of the vicinity of ANJ for the
last few days. Think that there is a low chance for precipitation
near the St. Marys River and the farther west you go, the chances
fall to less than 10%. However, the later we get, the less likely
anything happens. So even with the GFS showing some precipitation,
it is so dry in the 700-500 mb layer, think that the dry forecast of
the ECMWF is the right forecast, so will go with a dry forecast
Tuesday night into Wednesday morning.
Wednesday looks dry, as the upper ridge is over the region. However
The sfc ridge axis is to the west in the Upper Mississippi Valley.
The north flow pushes colder air into the region Wednesday night.
The GFS shows precipitation along the cold front, and 850 mb
temperatures cold enough to kick up some LES by 06z/Thu in NE Lower.
ECMWF is several degrees warmer, so the same instability doesn't
show up. So will continue to leave the pops out.
&&
.LONG TERM...(Wednesday night through Sunday)
Issued at 245 AM EST Mon Mar 1 2021
Extended (Thursday through Sunday)...Thursday, the 500 mb continues
to be somewhat retrograded, Although there is a difference between
the GFS and the ECMWF about the amount. We are no longer on the edge
of the cold air for LES, so will continue the dry forecast. As we
get into Friday, the models have flip flopped which one has the cold
air at 850 mb. The GFS keeps the cold air in Ontario, while the
ECMWF pushes some -15c (850) air into E Lake Superior. There is a
low probability for precipitation at this point, so will keep it dry
again. Saturday, the ECMWF is dry and the GFS rotates a vort lobe
through the region kicking off some precipitation on the east side
of the state. Again will continue to hedge toward the dry side for
now. Sunday, both models are dry, so will go dry. Will have to watch
the next vort max on the GFS from the Pacific, which the ECMWF is
about 18 hours slower with (brings it in Monday night). If the
models speed it up, it could bring it in sooner, or delay onto
Monday or Tuesday...
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1147 PM EST Sun Feb 28 2021
MVFR to VFR. Lake effect snow showers developing. Windy.
Colder air continues to invade behind a departing cold front. MVFR
cigs are widespread presently, as lake effect clouds expand. Snow
showers will become more common overnight into Monday, though at
most sites vsby restrictions will be brief. However, TVC should be
more prevalent -SHSN. Still kept them MVFR, but TVC is the most
likely place to see (brief) IFR vsbys. Conditions/cigs will
improve late in the day.
Nw winds will be gusty thru the forecast.
&&
.MARINE...
Issued at 245 AM EST Mon Mar 1 2021
Gusty northwest winds will continue today, producing gale conditions
on most of our nearshore waters. Winds steadily subside this
evening. Winds become southwest and again increase in speed later
tonight into Tuesday. More gale gusts likely on northern Lake
Michigan Tuesday, with high end small craft conditions elsewhere.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 4 PM EST this afternoon for MIZ086-
087.
LH...GALE WARNING until 9 PM EST this evening for LHZ346>348.
SMALL CRAFT ADVISORY until 9 PM EST this evening for LHZ345-349.
LM...GALE WARNING until 9 PM EST this evening for LMZ323-342-344-345.
SMALL CRAFT ADVISORY until 9 PM EST this evening for LMZ341-346.
LS...NONE.
&&
NEAR TERM...MB
SHORT TERM...JL
LONG TERM...JL
AVIATION...JZ
MARINE...MBHazardous Weather Outlook National Weather Service Gaylord MI 255 AM EST Mon Mar 1 2021 MIZ016>018-020>036-041-042-086>088-095>099-021200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 255 AM EST Mon Mar 1 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Lake effect snow showers will continue off the lakes through this evening. Heaviest snow showers will occur across Chippewa County. Please see the latest winter weather advisory for additional details. Fluctuating temperatures and ice development on area rivers and streams may result in ice jams and localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Fluctuating temperatures and ice development on area rivers and streams may result in ice jams and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-021200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 255 AM EST Mon Mar 1 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Gale force wind gusts are expected on portions of northern Lake Huron and Lake Michigan today. Please see the latest marine forecasts and gale warning for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional gale force winds are possible again Tuesday on Lake Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1041 PM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM NON-TSTM WND GST 1 NNW SAULT STE. MARIE 46.50N 84.37W
02/28/2021 M50 MPH CHIPPEWA MI BUOY
BUOY STATION SWPM4 S.W. PIER, MI.
&&
JZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1042 PM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM NON-TSTM WND GST 1 WNW PELLSTON 45.57N 84.80W
02/28/2021 M43 MPH EMMET MI ASOS
ASOS STATION KPLN PELLSTON - RGNL AIRPORT OF
EMMET COUNTY.
&&
JZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1043 PM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM NON-TSTM WND GST 2 WNW CHEBOYGAN 45.65N 84.52W
02/28/2021 M39 MPH CHEBOYGAN MI AWOS
AWOS STATION KSLH CHEBOYGAN - CHEBOYGAN
COUNTY ARPT.
&&
JZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1044 PM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM NON-TSTM WND GST 1 SW KINCHELOE 46.24N 84.51W
02/28/2021 M39 MPH CHIPPEWA MI MESONET
MESONET STATION RYDM4 RUDYARD.
&&
JZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1045 PM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM NON-TSTM WND GST 2 S NAUBINWAY 46.09N 85.45W
02/28/2021 M39 MPH MACKINAC MI PUBLIC
NAUBINWAY MARINA.
&&
JZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1131 PM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM NON-TSTM WND GST 1 NNW SAULT STE. MARIE 46.50N 84.37W
02/28/2021 M55 MPH CHIPPEWA MI BUOY
BUOY STATION SWPM4 S.W. PIER, MI.
&&
JZThe national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951727, 951728.